In what can only be described as practicing medicine without a license two Tampa, Florida area women were injected with what is believed industrial silicone by a “fake doctor”.  One suffered total kidney failure and the other multiple organ failure. According to friends of the women the two were looking to enhance the size and shape of their buttocks for something resembling Jennifer Lopez.

This is incredibly naïve, or so it seems. One is reported to have received 40 shots in a 90—minute period, the other 20 shots. Police report the substance was described to the women as ‘Hydrogel’. The patients’ names are Andrea Lee, 30 and Zakiya Teagle, 33. The person conducting the injections goes by the name Shardonda Lindsay, 32.

According to police, Shardonda Lindsay, who has no medical licence or cosmetic surgery  experience, performed the 'butt shots' at her home last month. A search using the Iowa Board of Medicine “Find a Physician” found no doctor by the name Shardonda Lindsay. A general Google search was unable to locate any information online using that name.

“Ms Lee and Ms Teagle paid more than £300 to have a series of silicone injections that they hoped would enhance the shape and size of their bottoms.”

The European Journal of Plastic Surgery, Volume 28, Number 7/ February, 2006 reports adverse reactions following injection with a permanent facial filler polyacrylamide hydrogel (Aquamid).

Abstract - Background  Polyacrylamide hydrogel (Aquamid), an atoxic non-immunogenic gel of the non-resorbable type, has gained widespread popularity as an injectable filler for facial augmentation. However, adverse events (AEs) have occurred, the nature of which seems obscure because of negative findings on culture and a pattern of foreign-body response on microscopy.

Similar findings are reported in Dermatologic Surgery, Volume 33, Issue s2, pages S199 – S206, Dec. 2007. There is a discussion of unfavorable findings following breast augmentation using injected polyacrylamide hydrogel in the Journal of the American Society of Plastic Surgeons, Plastic & Reconstructive Surgery. 114(7):1967-1968, December 2004. Lee, Choong Jae M.D.; Kim, Sun Gu M.D.; Kim, Lucia M.D.; Choi, Matthew Seung Suk M.D.; Lee, Se Il M.D.

On the other side of the aisle is this article published in Journal Watch Dermatology, October 25, 2005. Polyacrylamide Hydrogel Soft-Tissue Filler Is Safe and Effective. No permanent soft-tissue filler is currently approved for soft-tissue defect correction in the U.S., although Artefil is in the FDA approval process. George J. Hruza, MD Published in Journal Watch Dermatology October 25, 2005 Covering Plast Reconstr Surg 2005 Sep 15

I was not able to locate any news releases on the U.S. FDA site.

China banned polyacrylamide hydrogel in breast augmentation.

“From 2002 through November 2005, the SFDA claims to have received 183 reports of adverse effects from the use of polyacrylamide hydrogel implants. Of those, 161 involved breast-implant patients who suffered infections, deformation, and hardening.

As a result of the reports, the SFDA has taken the position that it can no longer vouch for the safety of implants using the substance and thus, the compound will no longer be certified and registered as an approved material.

Polyacrylamide hydrogel will no longer be permitted to be manufactured, sold, or used in China and all existing supplies of the substance and products containing it are to be recalled and destroyed under SFDA supervision. Any failure to comply with the SFDA mandate will result in criminal prosecution according to a government spokesperson. “

 Some reports indicate if done improperly silicone injections can lead to pulmonary problems.

Schmid A, Tzur A, Leshko L, Krieger BP.

University of Miami, School of Medicine and Mount Sinai Medical Center, 4300 Alton Rd, Miami Beach, FL 33140, USA.

Liquid silicone is an inert material that is utilized for cosmetic procedures by physicians as well as illegally by nonmedical personnel. We present a case report and collated clinical findings of 32 other patients who were hospitalized after illegal silicone injections. Symptoms and signs of the "silicone syndrome" included dyspnea, fever, cough, hemoptysis, chest pain, hypoxia, alveolar hemorrhage, and altered consciousness.

Be the first to comment!
Post a Comment